Alert archive / California / High Surf Advisories in 2023

High Surf Advisory 21, NWS Los Angeles, CA

September 20, 2023San Luis Obispo County, Santa Barbara County, California

NWS Los Angeles, CA issued this high surf advisory at Sep 20, 2023, 1:36 AM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2023, 1:36 AM PDT (08:36 UTC)
Expired
Sep 20, 2023, 11:00 AM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA

Counties San Luis Obispo County, CA, Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 20 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2023-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2023-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WHUS46 KLOX 200836
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
136 AM PDT Wed Sep 20 2023

CAZ340-346-201800-
/O.NEW.KLOX.SU.Y.0021.230920T0836Z-230920T1800Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
136 AM PDT Wed Sep 20 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...Large breaking waves of 7 to 10 feet with local sets up
  to 13 feet with dangerous rip currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Hall

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Sep 19, 11:20 PM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 19, 11:20 PM PDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1120 PM PDT Tue Sep 19 2023

.SYNOPSIS...19/920 PM.

A series of low pressure systems will keep temperatures below
normal through the week. Areas of overnight low clouds are
expected through Thursday with some drizzle or light rain at
times, then partial clearing in the afternoon. A warming trend
will begin Friday, but temperatures are expected to remain below
normal into early next week.

&&

.SHORT TERM (TUE-FRI)...19/919 PM.

***UPDATE***

This pattern of overnight to morning marine layer clouds and
cooler weather persisted today with highs in the 60s and 70s over
much of the area. Warmer valleys and the interior managed to rise
into the 80s.

Marine layer clouds have begun to return this evening, and with
the upper level low system just off Point Conception the marine
layer should deepen further tonight. Clouds and fog should push
well into the valleys overnight into Wednesday morning, and there
is a chance for light drizzle Wednesday morning as the low moves
over LA County. Clouds will likely struggle to clear during the
day. The current forecast looks pretty on track, however, light
drizzle was expanded to most of the coastal areas and the coastal
waters as guidance (GFS, SREF) suggest there is a chance off the
Central Coast as well. High temperatures will be quite limited
tomorrow by clouds and a deep marine layer, and should trend a few
degrees cooler than today's highs.

***From Previous Discussion***

The forecast through Friday remains largely unchanged. Two upper
lows will move near or through the area the next couple days,
increasing marine layer cloudiness and bringing back drizzle and
light rain chances to coast and valleys, mainly south of Pt
Conception. The first upper low is still spinning a few hundred
miles to the west and will turn east tonight and move onshore
somewhere near Pt Conception in the morning. The second low will
be dropping out of Canada Wednesday and will move into northern
California Thursday. Ensembles continue to single out Thursday as
having the best chances for light precip, mainly south of Pt
Conception, though certainly can't rule out some drizzle tomorrow
morning as well. Temperatures likely to cool several degrees
across the valleys by Thursday with minimal afternoon clearing
south of Pt Conception.

Friday will be the start of a slow warming trend but the unusually
persistent and deep marine layer pattern will likely continue
for several more days.

.LONG TERM (SAT-TUE)...19/147 PM.

Looks like a fairly long duration of very low impact weather
across southwest California with temperatures remaining either
near or slightly below normal. Weak high pressure will develop
Friday and last into the weekend. But after that an unseasonably
strong storm will spin up off the OR/WA coast that will stem or
stop the warming trend through the end of the week. There's even
a dying and dry cold front from that storm that will pass through
later Tuesday into Wednesday. So likely continued morning marine
layer clouds for coast and some valleys through the week and
moderate onshore flow.

&&

.AVIATION...20/0619Z.

At 0418Z at KLAX, the marine layer was 1800 feet deep. The top of
the inversion was 2200 feet with a temperature of 17 degrees C.

High confidence in desert TAFs.

Moderate confidence in all others due to timing of flight cat
changes. For coastal and valley sites, timing of flight cat
changes may be off by +/- 2 hours. Cigs may be off by +/- 300 ft.

There is a 30% chance of no cigs at KSBA and a 20% chance of no
cigs at KPRB.

KLAX...Moderate confidence in TAF. Cigs may vary between 012 aND
018. VFR conds may arrive as late as 21Z. No significant easterly
wind component is expected.

KBUR...Moderate confidence in TAF. Cigs may arrive as early as
09Z. VFR conds may not arrive until 20Z.

&&

.MARINE...19/849 PM.

For the Outer Waters, moderate to high confidence in current
forecast. Through tonight, there is a 20-30% chance of local Small
Craft Advisory (SCA) level wind gusts, especially south of Point
Conception. For Wednesday through Friday, high confidence in
winds and seas remaining below SCA levels. For Saturday and
Sunday, there is a 20-30% chance of SCA level winds.

For the Inner Waters north of Point Sal, high confidence in
current forecast. Tonight through Sunday, winds and seas are
expected to remain below SCA levels.

For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. For the western half of the Santa
Barbara Channel, there is a 20-30% chance of SCA level wind gusts
tonight and again on Saturday/Sunday during the evening and
overnight hours. Elsewhere and otherwise, high confidence in
winds and seas remaining below SCA levels through Sunday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...Phillips/MW
AVIATION...Rorke
MARINE...RAT/Lund
SYNOPSIS...MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:32 AM PDTSmall Craft AdvisoryLOX12 hr

Nearby

High Surf Advisories in California, 2023Every high surf advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.